MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VORTEX CEMENT GUN; DISPENSER, CEMENT

SMITH & NEPHEW, INC. VORTEX CEMENT GUN; DISPENSER, CEMENT
Model Number 71272001
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/23/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during surgery, the cement gun did not progress forward handle sticks.Surgeon had to push cement out by hand.There was a two minute procedural delay.There was no smith & nephew available.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device was manufactured in 2017 and exhibits signs of extensive wear/usage.The functional evaluation confirmed the stated failure mode.The trigger mechanism is sticking and therefore will not function as intended.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
Additional information received by the manufacturer has identified that this event should be re-evaluated for mdr reporting.The new information states that there is no risk to the patient with using the cement gun manually, therefore, it was determined that this case does not meet the threshold for reporting and is a non-reportable event.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly and a further report submitted outlining both the event details and our investigations performed.

Brand Name
VORTEX CEMENT GUN
Common Device Name
DISPENSER, CEMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9079868
Report Number1020279-2019-03421
Device Sequence Number2477371
Product Code KIH
UDI-Device Identifier03596010515018
UDI-Public03596010515018
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71272001
Device Catalogue Number71272001
Device Lot Number17KM15215
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2019
Initial Date Received by Manufacturer 08/23/2019
Supplement Date Received by Manufacturer08/23/2019
08/23/2019
08/23/2019
Initial Report FDA Received Date09/17/2019
Supplement Report FDA Received Date10/06/2019
10/11/2019
01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1